Drug rash image
Previous Next 4 of 12 Drug rash

A rash may occur as a side effect of taking a drug or as an allergic reaction to it. A drug rash may be caused by many different medications, including antibiotics and water pills (diuretics). Some drugs are more likely to produce a rash if the skin is exposed to sunlight.

A drug rash, which usually starts within the first week of taking a new medication, often begins as red spots. The spots spread and merge, covering large areas of the body. If you stop taking the drug that caused the rash, it will usually clear up in days to weeks.

Rarely, a drug rash is part of a more serious, potentially life-threatening allergic reaction that affects the respiratory system and other organs. These severe reactions require emergency care.

Get the latest health advice from Mayo Clinic delivered to your inbox.

Sign up for free, and stay up-to-date on research advancements, health tips and current health topics, like COVID-19, plus expert advice on managing your health.

To provide you with the most relevant and helpful information and to understand which information is beneficial, we may combine your e-mail and website usage information with other information we have about you. If you are a Mayo Clinic Patient, this could include Protected Health Information (PHI). If we combine this information with your PHI, we will treat all of that information as PHI, and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of e-mail communications at any time by clicking on the Unsubscribe link in the e-mail.

Sept. 28, 2019